Alert archive / Iowa / Red Flag Warnings in 2023

Red Flag Warning 1, NWS Des Moines, IA

April 4, 2023Adams County, Cass County, Taylor County, Iowa

NWS Des Moines, IA issued this red flag warning at Apr 4, 2023, 3:02 AM CDT for Adams County, Cass County, Taylor County, Iowa. It took effect at Apr 4, 2023, 12:00 PM CDT. It was in force for 6 hr. 4 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Apr 4, 2023, 3:02 AM CDT (08:02 UTC)
In effect from
Apr 4, 2023, 12:00 PM CDT
Expired
Apr 4, 2023, 6:20 PM CDT
In force
6 hr
Issued by
NWS Des Moines, IA

Counties Adams County, IA, Cass County, IA, Taylor County, IA

The radar

The Des Moines radar (KDMX), 117 km from the middle of the area, began a volume at 08:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 4, 4:45 PM CDTHAIL 1.52 E New Market, IATIME ESTIMATED.
Apr 4, 4:51 PM CDTHAIL 1.754 E New Market, IAGOLF BALL SIZED HAIL.
Apr 4, 5:06 PM CDTHAIL 1.25Bedford, IA
Apr 4, 6:20 PM CDTHAIL 0.88Nodaway, IA

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 8.0 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2023-04-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2023-04-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 46 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2237 m above ground
0-6 km bulk shear
64 kt
0-1 km storm-relative helicity
46 m²/s²
0-3 km storm-relative helicity
383 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

625 
WWUS83 KDMX 040802
RFWDMX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Des Moines IA
302 AM CDT Tue Apr 4 2023

...Critical Fire Weather This Afternoon and Evening...

IAZ070-081-092-041615-
/O.NEW.KDMX.FW.W.0001.230404T1700Z-230405T0100Z/
Cass-Adams-Taylor-
302 AM CDT Tue Apr 4 2023

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 8 PM CDT THIS
EVENING FOR CRITICAL FIRE WEATHER CONDITIONS FOR PARTS OF 
SOUTHWEST IOWA...

The National Weather Service in Des Moines has issued a Red Flag
Warning, which is in effect from noon today to 8 PM CDT this
evening. 

* AFFECTED AREA...Cass County, Adams County, and Taylor County. 

* WIND...20 to 25 mph with gusts to 35 mph.

* HUMIDITY...Falling to 25 to 30 percent.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$


For more information from the National Weather Service visit http://weather.gov/desmoines
3 follow-up statements
699 
WWUS83 KDMX 041600
RFWDMX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Des Moines IA
1100 AM CDT Tue Apr 4 2023

...Critical Fire Weather This Afternoon and Evening...

IAZ070-081-092-050000-
/O.CON.KDMX.FW.W.0001.230404T1700Z-230405T0100Z/
Cass-Adams-Taylor-
1100 AM CDT Tue Apr 4 2023

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM CDT THIS EVENING
FOR CRITICAL FIRE WEATHER CONDITIONS FOR PARTS OF SOUTHWEST
IOWA...

* AFFECTED AREA...Cass County, Adams County, and Taylor County.

* WIND...20 to 25 mph with gusts to 35 mph.

* HUMIDITY...Falling to 25 to 30 percent.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$


For more information from the National Weather Service visit http://weather.gov/desmoines
896 
WWUS83 KDMX 041940
RFWDMX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Des Moines IA
240 PM CDT Tue Apr 4 2023

...Critical Fire Weather This Afternoon and Evening...

IAZ070-081-092-050100-
/O.CON.KDMX.FW.W.0001.000000T0000Z-230405T0100Z/
Cass-Adams-Taylor-
240 PM CDT Tue Apr 4 2023

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM CDT THIS EVENING
FOR CRITICAL FIRE WEATHER CONDITIONS FOR PARTS OF SOUTHWEST
IOWA...

* AFFECTED AREA...Cass County, Adams County, and Taylor County.

* WIND...20 to 25 mph with gusts to 35 mph.

* HUMIDITY...25 to 30 percent at times.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$


For more information from the National Weather Service visit http://weather.gov/desmoines
541 
WWUS83 KDMX 042320
RFWDMX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Des Moines IA
620 PM CDT Tue Apr 4 2023

...Red Flag Warning for Far Southwest Iowa Cancelled...

.Relative humidity has increased and thunderstorms are moving
through the area, ending the high fire danger for this evening.

IAZ070-081-092-050030-
/O.CAN.KDMX.FW.W.0001.000000T0000Z-230405T0100Z/
Cass-Adams-Taylor-
620 PM CDT Tue Apr 4 2023

...RED FLAG WARNING IS CANCELLED FOR THIS EVENING FOR FAR
SOUTHWEST IOWA...

The National Weather Service in Des Moines has cancelled the Red
Flag Warning. 

$$

For more information from the National Weather Service visit http://weather.gov/desmoines

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this red flag warning went out at Apr 3, 11:47 PM CDT, 3 hours 15 minutes earlier.

Area forecast discussion, Apr 3, 11:47 PM CDT, 3 hours 15 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
1147 PM CDT Mon Apr 3 2023

...Updated for the 06z Aviation Discussion...

.DISCUSSION.../Tonight through Monday/
Issued at 244 PM CDT Mon Apr 3 2023

Key Messages:

- Moderate risk for severe weather Tuesday over parts of eastern
  Iowa. Large hail and tornadoes possible.
- Cooler and windy on Wednesday.
- Warmer by end of the week and into the weekend.

Lee side cyclogenesis has been slowly ongoing over eastern Colorado
today as another potent upper level short wave begins to turn
eastward from California and Nevada. This upper low will lift out
and will be over western South Dakota and Nebraska by late Tuesday
afternoon while the surface low amplifies and lifts into far
northeast Kansas to far southwest Iowa during that time. The
northward extent of the surface warm front trending further south
than previously forecast and now looks to be near or even south of
Interstate 80 by late Tuesday afternoon. That will first have a big
impact on high temperatures Tuesday with much cooler/cloudy/dreary
conditions north of the boundary and much warmer south with highs in
the 70s to even low 80s. Dew points in the 60s will also be lifting
north in the warm sector to aid increasing instability in that area.

The elevate mixed layer(EML) will become increasing stout overnight
and it appears that the elevated thunderstorm potential is on the
lower end with any moisture available for initiation trapped below
the EML above. If any elevated convection does develop late tonight,
then better updraft accelerations for hail are more possible with
increasing mid-level lapse rates over 9 C/km. Surface based
convection is much more uncertain on Tuesday within the warm sector
as uncertainty remains if the EML can be overcome, especially with
the better kinematics such as the upper level short wave energy and
upper level jet focus all to the north.

Should storms develop in the warm sector, directional shear
profiles, especially low level shear profiles, are stronger than
with last Fridays event though the speed shear is not quite as
strong. This would be favorable for supercells with large hail and
tornadoes. That said, early supercells will likely cross the warm
front with Bunkers Right Mover motions to the northeast near 50 kts,
thus moving on the cold side then limiting tornado potential and
becoming mostly hail at that point. Additional activation may occur
during the evening in vicinity of the warm front as it lifts
northeast through the area followed a bit later along the cold front
as it sweeps across the area. Still some QLCS potential along the
cold front and should the northeast storm motions maintain, the 0-3
km shear of 40-50 kts will be mostly realized leading to mesovortex
potential and QLCS tornadoes. In addition, damaging winds would all
be possible as well. Refer to SWODY2 for additional details.

It will be colder and windy on Wednesday though at this point, it
appears that the wind will remain just below wind advisory criteria.
Generally warmer conditions will follow for the end of the week and
into the weekend. There is another system arriving around Sunday
that may bring more storms to the state.

&&

.AVIATION.../For the 06Z TAFS through 06Z Tuesday night/
Issued at 1147 PM CDT Mon Apr 3 2023

VFR conditions this evening to give way to deteriorating
conditions later tonight thru Tuesday with lowering cigs,
increasing wind and precipitation chances as a strong surface low
pressure center and associated warm front push deep moisture
northward across the state of Iowa. Cigs will likely be widespread
IFR to local LIFR by the late morning/midday hours on Tuesday at
all of the TAF sites. CIGS to improve into the MVFR/VFR range by
late afternoon Tuesday at KDSM/KALO, but remain in the IFR to
local LIFR range at KFOD/KMCW/KALO through at least the evening
hours. The current north to northeast wind will slowly switch and
become more east to southeast by early Tuesday as the sfc warm
front approaches the region. Chances for t-storms increase Tuesday
afternoon/evening over much of Iowa. However, confidence levels
on timing/locations of storms still remain too low to include
anything more than VCTS in the KALO/KDSM/KOTM TAFs at this point.
Some storms will likely become severe by afternoon/evening, with
an outside threat of large hail, damaging winds, and even a few
tornadoes.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

DISCUSSION...Donavon
AVIATION...Percha
Hazardous weather outlook, Apr 3, 2:57 PM CDT, 12 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
257 PM CDT Mon Apr 3 2023

IAZ027-028-037>039-047>050-059>062-072>075-082>086-093>097-042000-
Butler-Bremer-Hardin-Grundy-Black Hawk-Boone-Story-Marshall-Tama-
Dallas-Polk-Jasper-Poweshiek-Madison-Warren-Marion-Mahaska-Union-
Clarke-Lucas-Monroe-Wapello-Ringgold-Decatur-Wayne-Appanoose-
Davis-
257 PM CDT Mon Apr 3 2023

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Tonight

No hazardous weather is expected.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

There is an Enhanced to Moderate Risk for severe thunderstorms from
Tuesday afternoon into Tuesday night. Damaging winds, large hail and
a few tornadoes are all possible with the expected storms during
that time.

Strong winds are expected later Tuesday night into Wednesday with
gusts nearing 45 mph from time to time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is likely on Tuesday afternoon and evening.

IAZ004>007-015>017-023>026-033>036-044>046-057-058-070-071-081-
092-042000-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Sac-Calhoun-Webster-Hamilton-
Crawford-Carroll-Greene-Audubon-Guthrie-Cass-Adair-Adams-Taylor-
257 PM CDT Mon Apr 3 2023

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Thunderstorms remain in the forecast for Tuesday afternoon into
Tuesday evening. A few storms may be severe with damaging wind
and large hail along with an isolated tornado.

Strong winds are expected later Tuesday night into Wednesday with
gusts nearing 45 mph from time to time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed Tuesday afternoon into the
evening.

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 4, 6:59 AM CDTSpecial Weather StatementDMXWapello46 min
Apr 4, 4:34 PM CDTSevere Thunderstorm WarningDMXAdair, Boone, Dallas, Guthrie, Polk41 min
Apr 4, 4:45 PM CDTSevere Thunderstorm WarningDMXAdair, Adams, Ringgold, Taylor, Union45 min
Apr 4, 4:52 PM CDTSevere Thunderstorm Warning Considerable damage threatDMXAdams, Ringgold, Taylor, Union38 min
Apr 4, 5:26 PM CDTSevere Thunderstorm WarningDMXAdair, Boone, Dallas, Greene, Guthrie, Madison and 1 more49 min
Apr 4, 5:35 PM CDTSevere Thunderstorm WarningDMXAdair, Adams, Clarke, Decatur, Madison, Ringgold and 2 more40 min
Apr 4, 6:08 PM CDTSevere Thunderstorm WarningDMXButler, Franklin, Grundy, Hamilton, Hardin52 min
Apr 4, 6:10 PM CDTSevere Thunderstorm WarningDMXClarke, Lucas, Madison, Marion, Polk, Union and 1 more50 min
Apr 4, 6:21 PM CDTSevere Thunderstorm WarningDMXCerro Gordo, Hancock, Worth39 min
Apr 4, 6:30 PM CDTSevere Thunderstorm WarningDMXHardin, Jasper, Marshall, Polk, Story45 min
Apr 4, 6:35 PM CDTSevere Thunderstorm WarningDMXButler, Franklin40 min
Apr 4, 6:43 PM CDTSevere Thunderstorm WarningDMXAdair, Adams, Cass, Dallas, Guthrie, Madison and 1 more47 min
Apr 4, 6:48 PM CDTTornado WarningDMXJasper, Lucas, Mahaska, Marion, Poweshiek, Warren42 min
Apr 4, 6:54 PM CDTSevere Thunderstorm WarningDMXJasper, Marshall, Polk, Poweshiek, Tama51 min
Apr 4, 6:57 PM CDTSevere Thunderstorm WarningDMXWorth33 min

Nearby

Red Flag Warnings in Iowa, 2023Every red flag warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.